GPs and practice nurses

General information about pituitary conditions 

The Pituitary Foundation has produced a Pituitary Disease Factfile in response to requests by General Practitioners and their pituitary patients for more information on pituitary disease. This Factfile includes more detailed information, specifically written for the GP. It includes background information on different pituitary conditions, how each condition is investigated and possible treatments.

Since many of the investigations and treatments may be used for several different syndromes, the information on the sheets is extensively cross-referenced. Resources are provided throughout the publication and an additional separate list, including organisations, is also featured. Visit our publications section to download or order a Pituitary Disease Factfile.                                         

Hydrocortisone emergency in pituitary patients

Peak Timings Image

If you as a GP or practice nurse have a patient who takes replacement hydrocortisone, you may be called upon for urgent assistance by your/a pituitary patient in an emergency situation.

Hydrocortisone is a steroid produced by the adrenal gland. A good majority of people with pituitary disease have to take replacement hydrocortisone daily, as they don’t produce this naturally. Therefore, as they take replacements, they don’t have the natural surge of Cortisol if they become acutely ill, are vomiting or have severe shock.

In the stressful situations as described above, an emergency hydrocortisone injection is vital! This injection may be needed to save the patient’s life. If this injection is delayed, the patient can become very ill, very quickly. Blood pressure drops and coma can occur.

The patient might have their own emergency hydrocortisone injection, but please take with you an injection of 100mg if you are called to their home. Once the patient is stable, please adopt the usual protocol for admission to hospital if necessary, with details of hydrocortisone importance relayed to hospital staff.

REMEMBER!

PITUITARY PATIENT? > TAKING HYDROCORTISONE?> ADRENAL CRISIS? IF YES - INJECT WITH HYDROCORTISONE

Diabetes Insipidus patients

Diabetes Insipidus (DI) is a disorder in which the kidneys are unable to retain water, caused by the lack of a water-retaining hormone produced by the pituitary gland. This results in the production of large amounts of urine and in turn, greatly increased thirst. The condition requires medication to manage it effectively. Without such medication (DDAVP or Desmopressin) the condition will cause patients to become dangerously dehydrated and in extreme situations can become fatal. Many medical professionals are not aware of the potential effects of missing medication for Diabetes Insipidus, especially health professionals working outside Endocrinology. Many patients require frequent and regular medication in order to keep them from serious and fast deterioration.

Presenting symptoms of Diabetes Insipidus
• Polyuria, in excess of 3 litres/24hrs in adults 
• Thirst and polydipsia (excessive drinking) 
• Tiredness, lethargy and reduced concentration (often the result of lack of sleep due to night-time visits to the toilet)

Investigations and diagnosis
The diagnosis is suggested by copious volumes of dilute urine with normal or slightly raised serum sodium. A water-deprivation test for up to 8 hours with measurements of serum sodium, blood and urine osmolalities and urine volume at 2 hour intervals followed by observation of urinary responses to desmopressin (DDAVP - an artificial vasopressin), can differentiate DI from other causes of polyuria (i.e., persistent excessive drinking or nephrogenic DI). An MRI scan of the pituitary region to include the hypothalamus and posterior pituitary is necessary.

Treatment of Diabetes Insipidus
Mild cases of DI (urine output 3-4 litres/24 hrs) can be managed by ingestion of water to quench thirst. Others require desmopressin (DDAVP) which can be given orally, intranasally or parenterally. It is essential to avoid chronic overdosage which will cause hyponatraemia (low serum concentration of sodium). 

Long-term management of DI
Because of the risk of hyponatraemia, occasional (1 - 3 monthly) 
measurements of serum sodium are advised. Some recommend missing desmopressin treatment one day each week to avoid the development of hyponatraemia.

Questions patients with DI may ask

  • Why am I so thirsty? 

Lack of the normal vasopressin secretion means that the kidneys are unable to concentrate the urine. This results in a high sodium level in the blood which stimulates thirst.

  • Why do I have to visit the toilet so often? 

Lack of vasopressin reduces the kidney’s ability to concentrate the urine resulting in the production of large volumes of urine.

  • Why do I have headaches? 

This can happen after your DI is treated and it is important to balance the dose of desmopressin and the amount of fluid you drink so as not to retain too much water and develop hyponatraemia (low sodium).

  • Will I recover from DI? 

DI can be caused by surgical trauma or accident and may in some cases be transitory, but patients may require treatment for life.

  • Is it harmful to miss a dose of DDAVP? 

Generally speaking it is safer to miss a dose of DDAVP than to take an extra dose. You will simply notice that your thirst will be greater than normal, and you should drink more. 

Medication and treatments

Medical professionals may find the pages within the Treating a Pituitary Condition section of our website useful as although this is information for patients it contains a useful drugs library and also information such as help notes about Individual Patient Funding Request applications which are required for some pituitary drugs.